Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Wellbutrin and Effexor -- Ok to combine?

Posted by fairnymph on August 2, 2002, at 16:44:10

In reply to Re: Wellbutrin and Effexor -- Ok to combine? fairnymph, posted by medlib on August 2, 2002, at 1:58:01

Thanks very much for the great reply. It was very helpful.

I have been taking WB now for 3 weeks, at 300 mg. I was having some EPS and pretty bad anxiety the first week and half, but both have subsided by now.

I have OCD and depression, although the latter is far more severe. At least I am productive when I am obsessing...my depression is of the sleep too much, eat too much, lethargic sort.

I would like to go on zoloft (while staying on the WB for its stimulating effect -- I was on prozac a couple years ago which worked great for my ocd but I was also very sedated) but I won't have insurance until late september and I happen to have a big bottle of Effexor left from when I was on it last summer. I really liked it but it pooped out after a month at the max dose (450 mg).

So I'm really pleased to hear about your needing to take less E. And in any case I just need to get through 6 or 7 weeks...

I was not aware of the fact that at different doses E. acted on different NTs. I do know that when I was on E. before, I didn't get any effects until I hit 300 mg -- which according to you is when the weak DA effect kicks in. Very interesting.

E. makes me tired if I take it in the morning and gives me insomnia if I take it past 3 pm. Wellbutrin does not give me insomnia even if I take it at night (which I do). I don't know how the combo will affect me, but I took 25 mg E. yesterday and slept like a baby last night. If anything it made me tired!

I am 21 and in excellent health as well as being a runner...so I doubt hypertension would be a concern for me, thankfully.

~fairnymph

> Hi fairnymph--
>
> Yes, they can be combined safely. I've been taking Wellbutrin SR 300mg./day (150mg. x 2) with Effexor XR 225mg. for about 6 months. If you're taking Effexor currently, you may find that you need to lower your dose (if it's above 225mg.) once you've added Wellbutrin. I'd recommend ramping all the way up on the Wellbutrin before adjusting the E., though; reduction may not be necessary for you.
>
> Although how Wellbutrin works is not certain, it's thought to inhibit the reuptake of dopamine (D) and norepinephrine (NE). It has no action on serotonin receptors, which are the primary site of action for Effexor (up to doses of 225mg.) At levels above 225 mg. E. acts on NE as well, and at 300mg. E. has a (weak) dopamine effect.
>
> Before I began W., I took 300mg. E with 60mg. of Ritalin (20mg. x 3). The first thing I discovered after adding W. was that I could take R. or W., but not both (both affect dopamine and, together, promptly produced EPS). Even after d/c ing R., I experienced some EPS (jaw and neck tension, muscle twinges/jerks) upon taking the 2nd W. dose every day. Reluctantly, I lowered my E. dose. I have taken E. in 1 dose in the morning for 2+ yrs., but now find that the lowered dose makes me sleepy; will probably try it at bedtime.
>
> Be aware that this combo is very activating for most, so it isn't appropriate for BPs, and probably not for anxious depressives, either. So, you may need chemical assistance to sleep--I do. (It would be truly delightful if E. at bedtime could replace Ambien--I definitely will try it!)
>
> Good luck, and let us know how it goes.---medlib


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:fairnymph thread:114879
URL: http://www.dr-bob.org/babble/20020731/msgs/114979.html